Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Toxicity
Jul 17, 2000

I just started on combination therapy and was told that it might be associated with certain side effects. Luckily, I have not experiences any so far! However, I have notices that you sometimes mention the phrase "toxicities" in relation to HIV treatment regimes - are the drugs in fact toxic in the long run, or is it unknown? Could the long term side effects even be positive?

Response from Dr. Henry

Each of the HIV drugs has the potential to cause side effects even after months on the drugs. Toxic is a harsh sounding word. Side effects such as rash, nausea, loose stools, skin/hair problems etc occur in some (a minority) people taking the drugs. The drugs can also cause lipid elevations, neuropathy, anemia and many other reactions that are more related to the word toxicity. Since most of the HIV drugs have only be in use for 5 years or less then we are still learning about the long-term side effects. In general the side effects are much less of a problem than AIDS. Certain side effects (such as very high cholesterol, pancreatitis, liver damage) can be a health threat to the patient but fortunately are not common. Weighing all the options and possibilities and making the best individual decision is the task of the patient teamed with his/her HIV specialists. Long-term (? 3 + years) patients have benefited from the HIV effects of the HIV drugs. Keith Henry, M.D.



Previous
Problems with Rosacea
Next
possible herbal treatment of HIV infection

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement